Diabetes Drug Class May Cause Joint Pain, FDA Warns

Dipeptidyl peptidase-4 (DPP-4) inhibitors for type 2 diabetes may cause severe and disabling joint pain, the FDA has warned.

Dipeptidyl peptidase-4 (DPP-4) inhibitors for type 2 diabetes may cause severe and disabling joint pain, the FDA has warned.

In response, the agency added a new Warning and Precaution about this risk to the labels of all DPP-4 inhibitors, including sitagliptin (Januvia), saxagliptin (Onglyza), linagliptin (Tradjenta), and alogliptin (Nesina).

In addition to the joint pain risk, an FDA panel previously recommended adding a warning about the potential risk for heart failure to a few of these DPP-4 inhibitors’ labels.

DPP-4 inhibitors are used alongside diet and exercise to lower blood sugar in adults with type 2 diabetes. Now, the FDA is advising health care professionals to consider the drug class as a potential cause of severe joint pain and discontinue the treatment if appropriate.

Patients already taking DPP-4 inhibitors should not stop treatment, the FDA said, but they should contact their health care professional immediately if they experience severe and persistent joint pain.

This warning stems from a search of the FDA Adverse Event Reporting System (FAERS) database and medical literature, which identified patients who started having severe joint pain from 1 day to several years after they began taking a DPP-4 inhibitor. Their symptoms were relieved usually within a month of discontinuing the drug, though some patients developed severe joint pain again when they restarted the same medication or another DPP-4 inhibitor.

In addition to joint pain, less severe side effects associated with some DPP-4 inhibitors include upper respiratory tract infection, nasopharyngitis, headache, and urinary tract infection.

The FDA urges health care professionals and patients to report any side effects from DPP-4 inhibitors to its MedWatch program.